Virginia, 2012Flash Flooding and Flood in Virginia, May 14, 2012
May 14, 2012 · NWS RNK · 6 events in 4 counties and zones
A slow moving upper level low pressure system moving across the Tennessee Valley triggered widespread showers and thunderstorms along the Blue Ridge Mountains of North Carolina and Virginia. A few storm became strong to severe in North Carolina, where atmospheric instability was greatest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low pressure system moving across the Tennessee Valley triggered widespread showers and thunderstorms along the Blue Ridge Mountains of North Carolina and Virginia. A few storm became strong to severe in North Carolina, where atmospheric instability was greatest. The ground was observed to be saturated in many areas along the Blue Ridge from rainfall during previous days, which helped to enhance the flooding threat. Rainfall amounts of one to two inches were widespread across the region, while three to six inch rainfall amounts were more common along the Blue Ridge Mountains. Portions of Franklin County received eight to nine inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 6:26 PM EST, 19 minutes earlier.
Area forecast discussion, May 14, 6:26 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT MON MAY 14 2012
.SYNOPSIS...
A FEW AREAS OF LOW PRESSURE WILL MOVE NORTHEAST ALONG A SLOW
MOVING FRONT OVER THE APPALACHIANS. THIS BOUNDARY WILL BE THE
FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT INTO TUESDAY.
HIGH PRESSURE WILL SLOWLY MOVE THROUGH THE UPPER OHIO VALLEY
THROUGH THE REST OF THIS WEEK THEN SETTLE ACROSS NEW ENGLAND BY
THIS WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 625 PM EDT MONDAY...
WENT AHEAD AND PUT ANOTHER FLASH FLOOD WATCH UP...MAINLY ALONG THE
BLUE RIDGE GIVEN CONTINUED TRAINING OF STORMS AND GRADUAL NE
DEVELOPMENT WHERE PRECIP IS BEING AIDED BY SE UPSLOPE FLOW.
PRIMARY CONCERN REMAINS ALONG THE FOOTHILLS IN NW NC WHERE HEAVY
RAIN OCCURRED EARLIER TODAY. APPEARS COVERAGE MAY WANE SOME ONCE
THE CURRENT 1000+ J/KG CAPES FADE BUT IFFY GIVEN CONVERGENCE AHEAD
OF THE APPROCHING FRONT SO PUT THE WATCH UP INTO THE OVERNIGHT FOR
NOW.
AS OF 530 PM EDT MONDAY...
QUICK UPDATE TO RAISE POPS BACK TO LIKELYS OR CATEGORICAL ESPCLY
ALONG AND WEST OF THE BLUE RIDGE WHERE STORMS WITH VERY HEAVY RAIN
HAVE DEVELOPED PRIMARILY IN NW NC. WONT RAISE ANOTHER FLASH FLOOD
WATCH AT THIS POINT BUT WILL CONSIDER PENDING HOW MUCH THE
COVERAGE FILLS BACK IN OVER THE SOUTH AHEAD OF THE NEXT WEAK WAVE
ALOFT MOVING ALONG THE FRONT.
AS OF 330 PM EDT MONDAY....
SOME WARM ADVECTION ACROSS THE SOUTHWESTERN HALF OF THE CWA LATER
THIS AFTERNOON HAS LED TO A BROKEN SKY WITH SOME SUNNY
BREAKS. THERE IS ENOUGH INSTABILITY FOR SHOWERS TO DEVELOP...AND
SOME THUNDERSTORMS...ALTHOUGH THIS MORNINGS RAIN HAD LIMITED MUCH
CONVECTION THIS AFTERNOON. OPERATIONAL GFS/NAM ARE BULLISH WITH
REGARDS TO QPF TONIGHT...BUT SEEM TO BE WAY OVERDONE CONSIDERING
COVERAGE OF SHOWERS ATTM. LOCAL MODELS ARE DRIER AND SEEM TO BE
CATCHING ONTO THE SLOW WET BIAS OF THE OPERATIONAL MODELS DURING
THIS ENTIRE EVENT. SHOWERS LATE THIS PM AND THIS EVENING WILL
REMAIN SCATTERED...ALTHOUGH ANOTHER DISTURBANCE RIDING ALONG THE
FRONT MAY KEEP SHOWERS AND STORMS MORE NUMEROUS ACROSS THE
SOUTHSIDE AND PIEDMONT THIS EVENING. SHOWERS END WEST OF THE BLUE
RIDGE TONIGHT WITH LOSS OF HEATING AND THEN IN THE WEST AS THE
DISTURBANCE DEPARTS INTO TUESDAY MORNING. WEAK BOUNDARY REMAINS
OVERHEAD INTO TUESDAY...AND WITH MORE SUNSHINE AND AN UPSLOPE
COMPONENT TO THE SOUTHERLY FLOW...SHOWERS AND STORMS SHOULD BUILD
IN THE AFTERNOON ON TUESDAY...PERHAPS SOME OF THEM SLOW MOVERS
PUTTING DOWN A QUICK HALF INCH TO AN INCH OF RAINFALL. SHOULD BE A
WARMER DAY WIT SOME PARTLY SUNNY PERIODS...ESPECIALLY IN THE LATE
MORNING.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 245 PM EDT MONDAY...
LOOKING A SFC FRONT WORKING SLOWLY EAST ACROSS THE PIEDMONT TUESDAY
EVENING WITH SHORTWAVE ENERGY PUSHING NE FROM THE GULF COAST STATES
INTO VIRGINIA. ONCE ONE SHORTWAVE PASSES OVERNIGHT...THE FRONT WILL
WORK OUT OF THE FORECAST AREA AND WE SHOULD START TO SEE SOME DRYING
FROM WEST TO EAST. WE WILL STILL SEE LINGERING ISOLATED SHOWERS IN
THE PIEDMONT INTO WEDNESDAY AS YET ANOTHER SHORTWAVE SWINGS IN FROM
GEORGIA NORTHEAST INTO THE CAROLINAS THRU THE DAY. WITH A SFC WAVE
MOVING ALONG THE FRONT...THE PRECIP CHANCES MAY INCREASE AGAIN INTO
THE PIEDMONT...ALTHOUGH THE OVERALL THREAT WILL BE LOW < 30
PERCENT...AS MODELS SHOW MAIN THREAT STAYING ACROSS THE COASTAL
PLAINS. LOWS TUE NIGHT WILL STILL BE MILD OUT EAST WITH UPPER
50S/NEAR 60 WHILE SKIES CLEARING IN THE WEST ALLOWS FOR SOME COOLER
AIR BUT WITH PLENTY OF GROUND MOISTURE...THINK AROUND 50 IS AS COLD
AS IT GETS. FOG WILL BE AN ISSUE WITH LIGHT WINDS/CLEARING SKIES AND
SATURATED GROUND ACROSS THE WV AND FAR SW VA MTNS. HIGHS WEDNESDAY
ARE GOING TO BE IN THE 70S...WITH MIX OF CLOUDS/SUN ESPECIALLY EAST.
JURY IS STILL OUT WEDNESDAY NIGHT WITH MOISTURE BEHIND FRONT AND
CLEARING. ATTM...THE FORECAST SOUNDINGS AND LOW LVL FLOW SUGGEST A
POTENTIAL FOR STRATUS FORMATION ALONG/EITHER SIDE OF THE BLUE RIDGE
AFTER MIDNIGHT. WILL BE INCREASING CLOUDS SOME TO ACCOUNT FOR
THIS...BUT WILL STILL BE A MOSTLY CLEAR TO PARTLY CLOUDY FORECAST.
HAVE IT MAINLY DRY THURSDAY WITH MODELS KEEPING DEEPER MOISTURE
ACROSS THE CAROLINAS/GEORGIA AND COAST. THE 12Z NAM/GFS KEEP THETA-E
AXIS FURTHER NORTH INTO THE SRN VA MTNS/NRN NC. MAY SEE SOME SHOWERS
OR STORMS FORMING ACROSS THE HIGH COUNTRY THU AFTN...WITH MOST AREA
STAYING DRY AS HIGH PRESSURE WORKS IN FROM THE ERN GREAT LAKES.
HIGHS AGAIN IN THE 70S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF NOON EDT MONDAY...
NOT MUCH CHANGE TO THE EXTENDED EXCEPT SEEMS LESS CHANCE OF SHOWERS
WITH MODELS SHOWING UPPER SYSTEM WELL OFF THE SOUTHEAST COAST THIS
WEEKEND. HIGH PRESSURE WILL BE SITUATED ACROSS THE MID ATLANTIC
STATES...SOUTHEAST INTO THE SOUTHERN APPALACHIANS. TEMPERATURES THIS
PERIOD SHOULD BE AT OR ABOVE NORMAL. MAY SEE ENOUGH OF AN EASTERLY
FETCH FOR SOME STRATUS AT NIGHT...BUT THE FACT ITS A FEW DAYS AWAY
AND THE FLOW IS MORE NE...WILL KEEP SKIES CLEAR TO PARTLY CLOUDY
FRI NIGHT-SUN NIGHT.
GOING TO KEEP AMPLIFIED UPPER PATTERN INTO MONDAY WITH A CLOSED LOW
STAYING OFF THE EAST COAST AND NEXT SHORTWAVE DIGGING ACROSS THE
MIDWEST. A FRONTAL BOUNDARY WILL MAKE IT TO THE OHIO VALLEY BY THE
END OF THE DAY MONDAY WITH SLIGHT CHANCE OF SHRA/TSRA ENTERING THE
WEST VIRGINIA/SW VA MOUNTAINS.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
AS OF 705 PM EDT MONDAY...
BANDS OF SLOW MOVING CONVECTION REMAIN PRIMARILY IN BETWEEN THE
TAF SITES THIS EVENING WITH ALL SITES NOW VFR EXCEPT FOR KROA
WHERE A PERSISTENT EAST WIND IS HOLDING IFR/LIFR CIGS IN PLACE.
HOWEVER COULD STILL SOME OF THESE BANDS DEVELOP ACROSS A FEW
LOCATIONS THRU MIDNIGHT SO INCLUDING A VCSH/VCTS IN SPOTS
PRIMARILY ALONG THE KBLF TO KDAN CORRIDOR THIS EVENING. THIS WOULD
RESULT IN A QUICK DROP TO MVFR/IFR CIGS AND VSBYS IN THE HEAVY
RAINFALL ASSOCIATED WITH THESE STORMS. EXPECTING PRECIP TO WEAKEN
TO JUST LIGHT SHOWERS LATER TONIGHT BUT LOW CONFIDENCE IN HOW
QUICKLY COVERAGE DROPS OFF.
OTRW OVERNIGHT CLOUDS WILL FILL BACK IN AND QUESTION WILL BE IF
ENOUGH BREAKS DEVELOP FOR LIFR VIS AT LWB/BCB TONIGHT CONSIDERING
VERY MOIST LLVLS. THINK THAT IFR CIGS THOUGH ARE A BETTER BET AT
LWB/LYH/BCB AND POSSIBLY THE OTHER TAF SITES ESPCLY ANY THAT SEE
ANOTHER ROUND OF SHOWERS THIS EVENING. THUS DID NOT MAKE MANY
CHANGES TO THE CURRENT FORECAST FOR THE OVERNIGHT AT THIS POINT.
CIGS WILL IMPROVE SOMEWHAT TUESDAY MORNING...AND WITH BREAKS IN
THE CLOUDINESS ONCE AGAIN...POP UP SHOWERS AND STORMS ARE POSSIBLE
MOSTLY ALONG THE BLUE RIDGE AND WEST.
DRIER AIR SHOULD FINALLY WORK IN TUESDAY NIGHT INTO WEDNESDAY
BRINGING A RETURN TO OVERALL VFR...ASIDE FROM ISOLATED SHOWERS
WEDNESDAY INTO THURSDAY. WIDESPREAD VFR THEN LOOKS TO PREVAIL BY
WEEKS END WITH HIGH PRESSURE EXTENDING SOUTH FROM THE MID ATLANTIC
REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR VAZ016-032>034-
043.
NC...FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR NCZ003-004-019-
020.
WV...NONE.
&&
SYNOPSIS...KM/RAB
NEAR TERM...JH/KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KM/RABHazardous weather outlook, May 14, 5:22 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT MON MAY 14 2012
NCZ001-002-005-006-018-VAZ007-009>012-015-044>047-058-059-WVZ042>045-
152230-
ASHE-ALLEGHANY NC-ROCKINGHAM-CASWELL-WATAUGA-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-GRAYSON-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
622 PM EDT MON MAY 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
BANDS OF SHOWERS AND THUNDERSTORMS MAY RESULT IN VERY HEAVY
RAINFALL THROUGH EARLY TONIGHT. THE RAIN COULD BE HEAVY ENOUGH TO
CAUSE LOCALIZED FLASH FLOODING. IN ADDITION...A FEW STORMS COULD
BE SEVERE...CONTAINING LARGE HAIL AND DAMAGING WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-004-019-020-VAZ016-032-043-152230-
SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-HENRY-
622 PM EDT MON MAY 14 2012
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...A FEW STORMS COULD BE SEVERE...CONTAINING LARGE
HAIL AND DAMAGING WINDS THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ013-014-017>020-022>024-035-152230-
PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-AMHERST-
622 PM EDT MON MAY 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
BANDS OF SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS COULD
RESULT IN LOCALIZED FLOODING INTO EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ033-034-152230-
FRANKLIN-BEDFORD-
622 PM EDT MON MAY 14 2012
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 3:30 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON MAY 14 2012
NCZ003-020-142100-
SURRY NC-YADKIN NC-
430 PM EDT MON MAY 14 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES...
AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ELKIN...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BOONVILLE AROUND 455 PM AND BURCH AROUND 500
PM.
LAT...LON 3637 8077 3630 8060 3612 8080 3615 8087
DS
Special weather statement, May 14, 3:38 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT MON MAY 14 2012
NCZ018-142115-
WATAUGA NC-
438 PM EDT MON MAY 14 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLOWING ROCK...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MOSES CONE MEMORIAL PARK AROUND 505 PM AND
AHO AROUND 515 PM.
LAT...LON 3625 8164 3612 8154 3611 8155 3611 8179
3611 8181 3611 8182 3613 8182
DSSpecial weather statement, May 14, 4:05 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT MON MAY 14 2012
NCZ019-142130-
WILKES NC-
505 PM EDT MON MAY 14 2012
...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...
AT 501 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MC GRADY
TO 6 MILES SOUTHEAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR WILBAR AROUND 510 PM...MAPLE SPRINGS AROUND
520 PM...HALLS MILLS AROUND 525 PM AND ABSHERS AROUND 530 PM.
LAT...LON 3609 8149 3609 8152 3611 8154 3614 8150
3620 8146 3621 8147 3636 8128 3641 8104
3638 8103 3607 8143
DSLocal storm report, May 14, 5:05 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 WSW NORTH WILKESBORO 36.15N 81.19W
05/14/2012 E1.00 INCH WILKES NC TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
&&
JHSpecial weather statement, May 14, 6:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT MON MAY 14 2012
VAZ033-043-150000-
FRANKLIN VA-HENRY VA-
724 PM EDT MON MAY 14 2012
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND HENRY COUNTIES...
AT 722 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BASSETT...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PHILPOTT DAM AROUND 730 PM.
LAT...LON 3677 8009 3678 8010 3679 8008 3680 8004
3683 8008 3689 8001 3680 7992 3674 8008
3674 8010
DSSpecial weather statement, May 14, 6:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT MON MAY 14 2012
NCZ020-150000-
YADKIN NC-
730 PM EDT MON MAY 14 2012
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 726 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER YADKINVILLE...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH...HEAVY RAIN...AND PEA-SIZED HAIL ARE POSSIBLE
WITH THIS STORM.
THIS STORM WILL BE NEAR ENON AROUND 800 PM.
LAT...LON 3612 8067 3624 8057 3616 8044 3615 8044
3608 8062
DSFlood, Bedford
- When
- May 14, 6:45 PM EST to 9:45 PM EST
- Where
- Bedford County, 4.6 mi WNW of Peaksville to 4.42 mi WNW of Peaksville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.440, -79.630
Sheep Creek was observed spilling out of its banks and overflowing a low water bridge on Jay Bird Lane.
Flash Flood, Franklin
- When
- May 14, 8:00 PM EST to 11:00 PM EST
- Where
- Franklin County, 1.09 mi NNW of Burnt Chimney to 1.27 mi NW of Burnt Chimney
- Cause
- Heavy Rain
- Property damage
- $190,000
- Reported by
- Emergency Manager
- Coordinates
- 37.115, -79.836
Extensive flooding was reported across northern and eastern Franklin County. The biggest problems were observed between Rocky Mount and Smith Mountain Lake. Nine vehicles were reported having been stranded in flood waters along Highway 122. Two sixty-inch culverts were washed out at the Windy Ridge Farm sub-division, leaving the community cut-off to outside access for the fifteen residents living there. Other roads sustained minor damage by flood waters. Rainfall amounts of eight to nine inches fell in the warned area, while amounts of 3 to 6 inches were more common in the surrounding areas.
Flash Flood, Franklin
- When
- May 14, 8:13 PM EST to 9:30 PM EST
- Where
- Franklin County, 3.45 mi NW of Union Hall to 3.2 mi NW of Union Hall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.030, -79.750
Six to eight inches of water was observed flowing over a bridge on Powells Store Road.
Flash Flood, Bedford
- When
- May 14, 8:30 PM EST to 10:30 PM EST
- Where
- Bedford County, 2.35 mi SSW of Moneta to 2.05 mi SSW of Moneta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.150, -79.650
An unnamed stream came out of its banks and flooded Spinnaker Way and Harbour Trail, leaving behind debris on the roads. Over six inches of water was observed flowing over these roads. Numerous driveways and front lawns were flooded as well.
Flash Flood, Bland
- When
- May 14, 8:55 PM EST to 10:45 PM EST
- Where
- Bland County, 0.55 mi E of Holly Brook to 0.54 mi E of Holly Brook
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -80.960
At least six inches of water was observed flowing over Price Ridge Road.
Flash Flood, Rockbridge
- When
- May 14, 9:47 PM EST to 11:45 PM EST
- Where
- Rockbridge County, 2.82 mi WSW of Buffalo Forge to 3.05 mi WSW of Buffalo Forge
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.670, -79.500
A car was stranded in water flooding on Tinkerville Road, requiring swift water rescue assistance.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, May 14 to 15, 2012$117,000 · EF1 · 18 events
- Flash Flooding and Heavy Rain in North Carolina, May 14, 2012$320,000 · 8 events
- Tornado and Hail in South Carolina, May 14, 2012$92,000 · EF0 · 21 events
- Lightning Strike in North Carolina, May 14, 2012$100,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 14, 2012$45,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Florida, May 14, 20121 in hail · 6 events
- Flash Flooding and Hail in North Carolina, May 14, 2012$7,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 14, 201250 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 14, 20121 in hail · 4 events
- Damaging Winds in South Carolina, May 14, 2012$4,000 · 50 kt wind · 3 events
- Flooding in South Carolina, May 14, 20123 events
- Waterspouts in South Atlantic Coastal Waters, May 14, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384154, 384159, 384162, 384148, 384149, 384152.